Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 97, NWS Springfield, MO

May 19, 2018Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 19, 2018, 10:52 PM CDT for Texas County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 10:52 PM CDT (03:52 UTC)
Expired
May 19, 2018, 11:30 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Texas County, MO

The radar

The Springfield radar (KSGF), 140 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.4
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS53 KSGF 200352
SVRSGF
MOC215-200430-
/O.NEW.KSGF.SV.W.0097.180520T0352Z-180520T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1052 PM CDT SAT MAY 19 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Texas County in south central Missouri...

* Until 1130 PM CDT

* At 1051 PM CDT, a severe thunderstorm was located 7 miles east of
  Cabool, or 8 miles north of Willow Springs, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Summersville...                   Arroll...
  Pine Crest...                     Elk Creek...
  Clear Springs...                  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3705 9166 3706 9209 3718 9207 3726 9165
TIME...MOT...LOC 0351Z 260DEG 18KT 3711 9196 

HAIL...1.00IN
WIND...60MPH
 
$$

Foster
2 follow-up statements
416 
WWUS53 KSGF 200408
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1108 PM CDT SAT MAY 19 2018

MOC215-200430-
/O.CON.KSGF.SV.W.0097.000000T0000Z-180520T0430Z/
Texas MO-
1108 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN TEXAS COUNTY...

At 1107 PM CDT, a severe thunderstorm was located 11 miles northeast
of Willow Springs, moving east northeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Summersville...                   Arroll...
Clear Springs...                  Pine Crest...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3707 9166 3708 9198 3720 9196 3726 9165
TIME...MOT...LOC 0407Z 248DEG 17KT 3714 9187 

HAIL...1.00IN
WIND...<50MPH
 
$$

Foster
992 
WWUS53 KSGF 200429
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1129 PM CDT SAT MAY 19 2018

MOC215-200439-
/O.EXP.KSGF.SV.W.0097.000000T0000Z-180520T0430Z/
Texas MO-
1129 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TEXAS COUNTY WILL
EXPIRE AT 1130 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3707 9166 3708 9198 3720 9196 3726 9165
TIME...MOT...LOC 0429Z 260DEG 18KT 3716 9174 

$$

Foster

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:01 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 19, 6:01 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
601 PM CDT Sat May 19 2018

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat May 19 2018

Strong to severe convection continues in the eastern CWA
primarily along and north of a surface warm front and ahead of a
subtle H5 wave currently moving through the area. Meanwhile...boundary
interactions with the surface front is setting off another round
of convection over north central Oklahoma.

As the larger upper level wave moves out of eastern Colorado
toward the Upper Mississippi Valley...low pressure will develop
and move along the front. This will induce more convection along
the front that will move up and into the area during the overnight
hours. Primary threat with these storms will be wind and
hail...but an isolated tornado cannot be ruled out especially over
extreme southeast Kansas. This convection will continue into
early Sunday.

.LONG TERM...(Sunday Night through Saturday)
Issued at 227 PM CDT Sat May 19 2018

The quasi-stationary surface front meanders back and forth across
central Missouri through most of the week. This will keep slight
chance to chance PoPs in the forecast. In the upper levels..a
trough is situated over the southwestern US with a ridge over the
Central States. As small short waves move out of the southwest
trough and up and over the ridge...rain chances over the area
will increase.

Not too much variability in day-to-day temperatures with highs
generally in the low to mid 80s and lows in the low to mid
60s...or about 5-10 degrees above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 453 PM CDT Sat May 19 2018

Currently...a frontal boundary extends across the area...roughly
from JBR-JLN-PNC...with strong to severe convection occurring
along the boundary. An upper level low...located along the CO/NE
border is forecast to move into eastern SD by the end of the
forecast period. As it does...it will induce an area of low
pressure on the surface front which will move into northeastern
MO by the end of the forecast period.

For the most part...VFR conditions can be expected except in areas
where convection is occurring...which will be MVFR. The convective
activity will affect the KJLN and KSGF terminals most but could
affect KBBG after about 07z. Convection should be out of the
terminal areas by mid to late morning with mainly mid and upper
level clouds present through the remainder of the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, May 19, 8:37 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
837 PM CDT Sat May 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
837 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

 A line of strong storms will move across the eastern Ozarks this
 evening. Additional scattered storms may develop from
 southeastern Kansas into southwestern Missouri overnight. A few
 of these storms could be strong to locally severe with winds up
 to 60 mph and hail up to the size of quarters. Localized minor
 flooding could develop where storms train over the same areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Additional thunderstorm are possible on Sunday. A few storms
  may become severe especially across central Missouri.

Additional thunderstorm chances will occur next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, May 19, 8:05 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     1 N HALF WAY            37.63N 93.25W
05/19/2018                   POLK               MO   PUBLIC

            LARGE TREE BLOWN DOWN. ALSO HAD NICKEL SIZE
            HAIL.

&&
Special weather statement, May 19, 8:38 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
838 PM CDT SAT MAY 19 2018

MOZ071-083-200230-
Dent MO-Phelps MO-
838 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR DENT AND SOUTHEASTERN PHELPS
COUNTIES UNTIL 930 PM CDT...

At 838 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Newburg to 13 miles west
of Salem to near Licking. Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Montauk State Park...             Salem...
Edgar Springs...                  Lenox...
Montauk...                        Turtle...
Jadwin...                         Howes Mill...
Darien...                         Lake Spring...
Gladden...                        Anutt...
Bangert...                        Boss...
Howes...                          Lecoma...
Stone Hill...                     Sligo...

LAT...LON 3759 9116 3759 9131 3751 9131 3750 9122
      3741 9122 3743 9175 3760 9176 3760 9188
      3781 9187 3795 9153 3779 9152 3779 9131
      3770 9130 3769 9115
TIME...MOT...LOC 0138Z 251DEG 34KT 3780 9181 3765 9179 3755 9185

Wise
Special weather statement, May 19, 8:42 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
842 PM CDT SAT MAY 19 2018

MOZ092-200245-
Wright MO-
842 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WRIGHT COUNTY UNTIL 945
PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 13 miles west of Mountain Grove, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mountain Grove...                 Mansfield...
Dawson...                         Norwood...

LAT...LON 3719 9261 3727 9225 3706 9225 3706 9258
TIME...MOT...LOC 0142Z 260DEG 18KT 3712 9251

Wise
Special weather statement, May 19, 9:01 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
901 PM CDT SAT MAY 19 2018

MOZ082-200245-
Texas MO-
901 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TEXAS COUNTY UNTIL
945 PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Houston, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Houston...                        Raymondville...
Yukon...                          Hartshorn...
Prescott...

LAT...LON 3726 9199 3744 9201 3747 9175 3743 9175
      3742 9165 3742 9164 3727 9165 3726 9165
TIME...MOT...LOC 0201Z 268DEG 21KT 3737 9193

Wise
Special weather statement, May 19, 9:34 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
934 PM CDT SAT MAY 19 2018

MOZ082-083-096>098-200330-
Dent MO-Douglas MO-Howell MO-Shannon MO-Texas MO-
934 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SHANNON...NORTHEASTERN DOUGLAS...
SOUTHEASTERN DENT...NORTHERN HOWELL AND SOUTHEASTERN TEXAS COUNTIES
UNTIL 1030 PM CDT...

At 933 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Raymondville to 8 miles
north of Summersville to 12 miles south of Norwood. Movement was east
at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Current River State Park...       Montauk State Park...
Mountain View...                  Willow Springs...
Cabool...                         Birch Tree...
Eminence...                       Summersville...
Bunker...                         Montier...
Montauk...                        Teresita...
Midridge...                       Eunice...
Yukon...                          Vanzant...
Clear Springs...                  Round Spring...
Akers...                          Pine Crest...

LAT...LON 3689 9166 3689 9249 3730 9184 3747 9172
      3750 9121 3742 9121 3741 9117 3732 9118
      3731 9116 3726 9116 3725 9113 3724 9112
TIME...MOT...LOC 0233Z 262DEG 25KT 3742 9165 3730 9166 3693 9237

Wise
Special weather statement, May 19, 10:42 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
1042 PM CDT SAT MAY 19 2018

MOZ082-098-200430-
Shannon MO-Texas MO-
1042 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON AND SOUTHEASTERN
TEXAS COUNTIES UNTIL 1130 PM CDT...

At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm
near Summersville, or 9 miles north of Mountain View, moving east at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winona...                         Birch Tree...
Eminence...                       Summersville...
Alley Spring...                   West Eminence...
Arroll...                         Pine Crest...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3697 9123 3702 9166 3705 9166 3705 9183
      3721 9183 3731 9117
TIME...MOT...LOC 0341Z 269DEG 23KT 3712 9175

Foster

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:06 PM CDTAreal Flood AdvisorySGFBenton, Morgan5 hr
May 19, 7:34 PM CDTSpecial Weather StatementSGFDent, Laclede, Maries, Miller, Phelps, Pulaski56 min
May 19, 8:13 PM CDTSevere Thunderstorm WarningSGFTexas, Wright47 min
May 19, 8:38 PM CDTSpecial Weather StatementSGFDent52 min
May 19, 8:42 PM CDTSpecial Weather StatementSGFWright63 min
May 19, 8:47 PM CDTSevere Thunderstorm WarningSGFTexas, Wright43 min
May 19, 9:01 PM CDTSpecial Weather StatementSGFTexas44 min
May 19, 9:27 PM CDTAreal Flood AdvisorySGFTexas6 hr
May 19, 9:34 PM CDTSpecial Weather StatementSGFShannon56 min
May 19, 10:42 PM CDTSpecial Weather StatementSGFShannon48 min
May 19, 11:03 PM CDTFlash Flood WarningSGFShannon, Texas6 hr
May 20, 12:54 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper51 min
May 20, 1:35 AM CDTSpecial Weather StatementSGFBarton, Cedar, Dade40 min
May 20, 2:34 AM CDTFlash Flood WarningSGFBenton12 hr
May 20, 4:54 AM CDTAreal Flood AdvisorySGFHowell, Shannon, Texas6 hr
May 20, 5:16 AM CDTSevere Thunderstorm WarningSGFJasper, McDonald, Newton59 min
May 20, 6:06 AM CDTRiver Flood WarningSGFShannon15 hr
May 20, 6:07 AM CDTSpecial Weather StatementSGFBarton, Dade, Jasper, Lawrence, McDonald, Newton53 min
May 20, 6:38 AM CDTSpecial Weather StatementSGFBarry, Christian, Dade, Greene, Polk52 min
May 20, 8:22 AM CDTSpecial Weather StatementSGFLaclede, Maries, Miller, Morgan, Phelps, Pulaski53 min
May 20, 9:02 AM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Morgan, St. Clair6 hr
May 20, 9:13 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps32 min
May 20, 10:33 AM CDTAreal Flood WarningSGFBarton, Vernon24 hr
May 20, 10:49 AM CDTRiver Flood WarningSGFVernon3 days
May 20, 10:49 AM CDTRiver Flood WarningSGFVernon3 days
May 20, 3:11 PM CDTSpecial Weather StatementSGFNewton49 min
May 20, 3:48 PM CDTSpecial Weather StatementSGFJasper42 min
May 20, 3:53 PM CDTSpecial Weather StatementSGFJasper52 min
May 20, 4:37 PM CDTSpecial Weather StatementSGFCedar53 min
May 20, 4:39 PM CDTSpecial Weather StatementSGFStone51 min
May 20, 4:54 PM CDTSevere Thunderstorm WarningSGFCedar24 min
May 20, 5:20 PM CDTSpecial Weather StatementSGFStone40 min
May 20, 5:39 PM CDTSpecial Weather StatementSGFSt. Clair51 min
May 20, 5:52 PM CDTSpecial Weather StatementSGFChristian38 min
May 20, 6:08 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory52 min
May 20, 6:19 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney56 min
May 20, 6:43 PM CDTSevere Thunderstorm WarningSGFOzark, Taney47 min
May 20, 6:48 PM CDTSpecial Weather StatementSGFCamden42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.